Health chiefs in Aberdeen have created a series of hard-hitting videos in a bid to reduce the number of north-east residents overdosing on drugs.
It follows the shock publication in June of figures showing a record 92 people died due to overdosing in the region last year – one every four days.
NHS Grampian has teamed up with Aberdeen and Aberdeenshire alcohol and drug partnerships to launch an awareness campaign on social media.
The board has created videos to warn against people buying drugs online and against mixing drugs with alcohol.
Another video looks at how the drug naloxone can save people’s lives if they are overdosing on opiods.
NHS Grampian’s public health medicine consultation Dr Tara Shivaji said: “This loss of life is a Scottish public health emergency.
“More and more family members and friends have to live with the life-long impact of losing someone they love to an overdose.
“These videos raise awareness of some of the biggest risks of overdose in the north-east.
“These are mixing drugs and alcohol and buying drugs online or via social media.
“The videos will signpost to a website with further practical advice on how to reduce risk.
“The website is for anyone affected, including friends or family members.”
Keep up to date with the latest news with The Evening Express newsletter
Last year there were 52 drug-related deaths in the city, 23 in Aberdeenshire and 17 in Moray compared to 54, 24 and seven in each respective council area in 2017.
In Aberdeen last year there were 24 heroin deaths, 31 due to methadone, 48 were opioid-related, 29 due to cocaine and 24 to alcohol. However, more than one drug may be attributed to each death.
An NHS Grampian spokesman said: “If someone does choose to use substances they can reduce their risk of overdose by using a small amount of a substance first to test how strong it is.
“You can also reduce risk by going slow – give substances time to take effect before you think about taking any more.
“We also recommend not mixing substances. This includes prescribed or over the counter medicines and alcohol.
“Make sure someone else is with you, ideally someone you can trust to look after you if things go wrong. Have a naloxone kit available and know how to use it.
“Anyone concerned about their own risk or the risk of overdose in someone they know should contact their local alcohol and drug support service.”
Those include Aberdeen Alcohol and Drugs Action, Aberdeenshire Substance use, Support, Engagement and Treatment and Moray Arrows Service.